Gaining weight on Armour


When I first switched onto Armour from Levo, I gained about 2 stone. I put some of that down to my mental state at the time, but i had been very successfully doing Weightwatchers prior to the switch and was a size 10. I rapidly went up to a size 16. It didn't feel like I was eating that much though. Around 6 months ago I started to lose again, and went down to a size 14. In the same time period I started to feel my symptoms returning, and am now increasing my dose by a 1/4 grain a day. Within days, i have started to gain weight again! I really am not overeating, and before I went onto Armour I maintained my size for months. I've I am convinced something in the Armour is making me gain weight, even though most people seem to lose on it. It's really hard to find any information about this and what to do. The weight gain is making me really unhappy, and I desperately don't want to gain MORE. Has anyone else experienced this? I am wondering whether switching to another brand eg naturethroid would make a difference? I know some people have reported side effects from the reformulation of Armour, and I wondered if this was a known issue? I think I need to be on a slightly higher dose of NDT which I am working up to, but I'm worried about increasing now as I don't want to pile on the pounds. In all other respects, Armour works amazingly well for me. I'm not deficient in iron or B12, I don't eat gluten, and I'm mainly low carb these days, I'm not sure what else I can do? Could it be adrenal?. Help!

6 Replies

  • Electrica, have you had a thyroid blood test recently to see whether you are on a sufficient dose?

  • Yes, and the numbers weren't bad but I was very symptomatic so am increasing slowly against my gp's wishes Because the endo refused to increase. However I feel I was optimal before the last 6 months of decline and still put on loads of weight. Any help in understanding why would be appreciated. now it won't come off no matter what I do.

  • You can't be 'optimal' if you're still putting on weight. Optimal is when all your symptoms have gone, including weight-gain.

    Having said that, I put on weight with all NDTs at least 20 kilos in the 5 or so years I was on them. I only started to lose weight when I went onto T3 only. There are some people that just cannot take T4 in any shape or form.

  • Its usually the T4 that makes you fat!! I have been on Armour for over 7 years and have lost no weight, I went to WW for a year and gained 2 1/2 stone!! I put on 9llb in one week even though I stuck to the diet, never again!!

  • I was on NDT, successfully for many years, then there was a worldwide shortage and the GP gave me T4. I became very ill, so ill that I didn't know that I was ill. I had a 24hr headache and gained a lot of weight. I was back on NDT and upping my dose to try and get to feel a bit better. Thankfully I went to see Dr. P. as I could not even walk up the stairs without gasping for breath.

    Something had changed and I could no longer convert T4 to T3 and so was accumulating T4. I stopped all medication for 2 weeks and went onto adrenal support. I re-started NDT and added a bit of T3, gradually reducing T4 and increasing T3 until I felt better. I am now on T3 only. I kept a diary so that I could track my bp, pulse and temperature.

    The GPs had no idea what was wrong and could only ask that I reduce my NDT, which would have been fine in one way but not in another. As my GP will no longer prescribe my T3 (as I am not hypo.!) I self-medicate and don't bother with them.

  • Interesting that you say it's the t4 making me fat. It seemed to be the armour that caused the increase in weight, but made me well in all other respects. When I was on t4 alone I was losing weight on ww and maintaining but everything else about my health was wrong. Not sure where to go from here other than trying t3 alone or changing brands. Perhaps vit d or adrenals worth looking at?

    I was told recently I probably had candida which tbh I've ignored as it's just one more problem. I wonder if that could affect things?

You may also like...